Georgia, 2011

Damaging Winds in Georgia, August 9, 2011

August 9, 2011 · NWS CHS · 10 events in 6 counties and zones

A short wave trough was a catalyst for convection just west of the forecast area in the late afternoon. The convection became organized and progressed toward the coast through the evening, with numerous boundary interactions taking place while this occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A short wave trough was a catalyst for convection just west of the forecast area in the late afternoon. The convection became organized and progressed toward the coast through the evening, with numerous boundary interactions taking place while this occurred. The airmass was unstable with steep low-level lapse rates and favorable DCAPE values supportive of strong downdrafts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 9, 2:39 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 9, 2:39 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
339 PM EDT TUE AUG 9 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT BEFORE
STALLING NEARBY WEDNESDAY. THE FRONT WILL PUSH THROUGH WEDNESDAY
NIGHT FOLLOWED BY HIGH PRESSURE MOVING IN FROM THE NORTH. ANOTHER
COLD FRONT MAY AFFECT THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SHOWERS AND THUNDERSTORMS ARE BEGINNING TO FIRE MOSTLY SOUTH AND
WEST OF THE FORECAST AREA WHERE MORE INSTABILITY RESIDES. THIS
ACTIVITY IS EXPECTED TO TRANSLATE EAST TOWARD THE COAST THROUGH
THIS EVENING AHEAD OF AN APPROACHING SHORTWAVE TROUGH OF LOW
PRESSURE...POSSIBLY COMBINING WITH ISOLATED ACTIVITY FIRING ACROSS
THE AREA ALONG THE SEA BREEZE AND POSSIBLY THE LAKE BREEZE.
COVERAGE SHOULD BE BEST ACROSS SOUTHEAST GEORGIA AND INTERIOR
PORTIONS OF THE FORECAST AREA AND THIS IS WHERE WE HAVE THE
HIGHEST RAIN CHANCES /30 PERCENT/ THROUGH THIS EVENING. ELSEWHERE
WILL MAINTAIN RAIN CHANCES AT 20 PERCENT. ANY STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL AND DAMAGING WINDS AND WILL
CONTINUE TO MENTION THE THREAT FOR SEVERE WEATHER IN THE HAZARDOUS
WEATHER OUTLOOK...MOSTLY WEST OF I-95. RAIN CHANCES WILL DIMINISH
OVERNIGHT. LINGERING CLOUD COVER AHEAD OF A SURFACE TROUGH OF LOW
PRESSURE AS WELL AS DECENT LOW- LEVEL WINDS WILL HELP KEEP
TEMPERATURES MILD...WITH LOWS GENERALLY IN THE MID TO UPPER
70S...WARMEST NEAR THE COAST.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
WEDNESDAY...A FAST ZONAL FLOW ALOFT COUPLED WITH DOWNSLOPE
TRAJECTORIES AND DRY MID-LEVEL AIR WILL SUPPORT A MAINLY DRY
FORECAST. THERE ARE SOME SIGNALS THAT THERE MAY BE JUST ENOUGH
LOW-LEVEL CONVERGENCE ALONG THE UPPER GEORGIA COAST TO SUPPORT
ISOLATED SHOWERS/TSTMS FOR A FEW HOURS DURING THE LATE AFTERNOON
HOURS...SO SLIGHT CHANCE POPS WILL BE MAINTAINED ALONG THE I-95
CORRIDOR FROM SAVANNAH SOUTH TO DARIEN WITH DRY CONDITIONS
ELSEWHERE. A SOLID OFFSHORE FLOW WILL DOMINATE FOR MUCH OF THE DAY
WHICH WILL LIKELY PIN THE SEA BREEZE TO THE BEACHES. FORECAST
SOUNDING SUPPORT HIGHS FROM THE UPPER 90S TO NEAR 100 DEGREES INLAND
WITH MID 90S AT THE BEACHES. DEWPOINTS LOOK TO MIX OUT SUFFICIENTLY
TO KEEP HEAT INDICES BELOW HEAT ADVISORY CRITERIA. LOWS WILL RANGE
FROM THE LOWER 70S INLAND TO THE MID-UPPER 70S AT THE BEACHES. A
WEAK TROUGH OF LOW PRESSURE WILL PUSH OFFSHORE LATE WEDNESDAY NIGHT
OR EARLY THURSDAY MORNING.

THURSDAY...A DIFFUSE FRONTAL BOUNDARY WILL SINK SOUTH DURING THE
AFTERNOON AND BECOME STATIONARY ACROSS THE NORTHERN ZONES OVERNIGHT.
MODELS SHOW A LARGE AREA OF SUBSIDENCE/NVA HOLDING FIRM FOR MUCH OF
THE DAY BEFORE A 700MB SHORTWAVE PASSES ACROSS EASTERN NORTH
CAROLINA AND THE SOUTH CAROLINA PEE DEE DURING LATE AFTERNOON/EARLY
EVENING HOURS. THERE MAY BE JUST ENOUGH FORCING ALONG THE TAIL END
OF THIS FEATURE AND LOW-LEVEL CONVERGENCE ALONG THE DIFFUSE BOUNDARY
TO SUPPORT A FEW SHOWERS/TSTMS...BUT IT DOES APPEAR THE BETTER
CHANCES FOR MEASURABLE RAINS WILL REMAIN NORTH OF THE LOCAL FORECAST
AREA. WILL SHOW DRY CONDITIONS THURSDAY AFTERNOON WITH A SLIGHT
CHANCE POPS ACROSS THE NORTHERN ZONES THURSDAY EVENING. IT WILL
CONTINUE WARM AND HUMID AHEAD OF THE FRONT WITH HIGHS RANGING FROM
THE UPPER 90S INLAND WITH LOWER 90S AT THE BEACHES. HEAT INDICES
LOOK TO REMAIN IN CHECK WITH DEWPOINTS MIXING OUT DURING PEAK
HEATING. LOWS WILL RANGE FROM THE LOWER-MID 70S INLAND WITH
MID-UPPER 70S COAST.

FRIDAY...BETTER CHANCES FOR SHOWERS/TSTMS AS THE WEAK FRONT LINGERS
OVER THE AREA AS WEAK IMPULSES EMBEDDED IN THE MEAN LONG-WAVE TROUGH
PASS THROUGH. CHANCE POPS LOOK APPROPRIATE GIVEN THIS REGIME.
TEMPERATURES WILL REMAIN SLIGHTLY ABOVE CLIMATOLOGICAL NORMS WITH
HIGHS MID-UPPER 90S AND LOWS MID-UPPER 70S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SFC HIGH PRESSURE WILL BEGIN TO SLIDE OFF THE MID ATLANTIC COAST AS
A MID/UPPER LVL TROUGH DEVELOPS OVER THE EASTERN CONUS THIS WEEKEND.
SLIGHT CHANCES OF SHOWERS/THUNDERSTORMS WILL GRADUALLY INCREASE IN
COVERAGE OVER INLAND AREAS AS A LEE TROUGH BECOMES ENHANCED OVER THE
MIDLANDS. ANOTHER COLD FRONT MAY APPROACH THE REGION FROM THE
NORTHWEST SUNDAY OR MONDAY NEXT WEEK AS A LOW PRESSURE SYSTEM SHIFTS
FROM THE MIDWEST TO THE NORTHEASTERN UNITED STATES. HAVE INCREASED
OVERALL POPS TO CHANCE SUNDAY THROUGH EARLY MONDAY AS A RESULT. HIGH
PRESSURE WILL THEN RETURN BY MIDWEEK. OVERALL...HIGH TEMPS WILL BE
IN THE LOW TO MID 90S WITH A PERSISTENT SOUTH/SOUTHWEST FLOW.
OVERNIGHT LOWS WILL BE IN THE LOW/MID 70S.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL PREVAIL AT THE TERMINALS THROUGH 18Z/10.
HOWEVER...ISOLATED TO PERHAPS SCATTERED CONVECTION WILL DEVELOP
LATE THIS AFTERNOON AND EVENING. ACTIVITY WILL LIKELY FORM ALONG
THE SEA BREEZE...THEN WITH SOME SHORT WAVE ENERGY ALOFT TO MOVE IN
THIS EVENING THERE COULD BE SOME CONSOLIDATION OF CONVECTION. THE
PROBABILITIES OF TSRA ARE GREATER AT KSAV THAN AT KCHS...SO CB
CLOUDS HAVE BEEN MAINTAINED AT KSAV FROM 21Z TO 02Z. SHOULD ANY
TSRA OCCUR THEY COULD PRODUCE STRONG AND GUSTY WINDS AND MVFR
CONDITIONS. LASTLY...AN INCREASE IN LOW-LEVEL WINDS THIS EVENING
THROUGH THE FIRST HALF OF THE NIGHT MAY LEAD TO MARGINAL LLWS
CONDITIONS BUT CONFIDENCE NOT HIGH ENOUGH TO MENTION JUST YET.

EXTENDED AVIATION OUTLOOK...THERE ARE NO CONCERNS WITH A GREATER
THAN 30 PERCENT CONFIDENCE.

&&

.MARINE...
TONIGHT...THERE IS A 20-25 KT LOW LEVEL JET THAT CROSSES THE
WATERS TONIGHT...WHICH ALLOWS FOR SW WINDS AS HIGH AS 15-20
KT...HIGHEST ACROSS THE NORTHERN SC WATERS AND THE OUTER GA
WATERS. WINDS WILL SHIFT MORE W LATE AS A WEAK COLD FRONT
APPROACHES FROM THE NW. SEAS WILL BUILD SLIGHTLY BUT OVERALL CONDITIONS
SHOULD REMAIN BELOW ADVISORY CRITERIA.

MARINERS ARE ADVISED THAT SOME TSTMS OVER LAND THIS EVENING COULD
PUSH INTO THE ATLANTIC WATERS WITH STRONG AND POTENTIALLY
DAMAGING WINDS ALONG WITH FREQUENT CLOUD TO WATER LIGHTNING.

THURSDAY THROUGH SUNDAY NIGHT...CONDITIONS WILL REMAIN BELOW SMALL
CRAFT ADVISORY THRESHOLDS THROUGH THE PERIOD. A WEAK TROUGH WILL
PUSH OFFSHORE LATE WEDNESDAY NIGHT/EARLY THURSDAY MORNING RESULTING
IN A BRIEF OFFSHORE FLOW. A COLD FRONT IS FORECAST TO PUSH INTO THE
MARINE AREA THURSDAY NIGHT...BUT WINDS LOOK TO REMAIN RATHER LIGHT
WITH THE BOUNDARY ESSENTIALLY BISECTING THE MARINE AREA. A BROADER
ONSHORE FLOW WILL RETURN OVER THE WEEKEND AS HIGH PRESSURE BUILDS
NORTH AND FRONTAL BOUNDARY DISSIPATES.

&&

.CLIMATE...
RECORD MAX TEMPS FOR AUGUST 9...
KCHS...98 SET IN 2007.
KCHL...96 SET IN 1900.
KSAV...99 SET IN 2007 AND PREVIOUS YEARS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ087-088-
     099>101-114>119-137>141.
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ040-042>045-
     047>052.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 9, 3:27 AM EST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
427 AM EDT TUE AUG 9 2011

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-100830-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
427 AM EDT TUE AUG 9 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS WILL
IMPACT THE AREA THIS EVENING...AND A FEW OF THESE STORMS COULD
BECOME SEVERE. THE MAIN WEATHER HAZARDS WILL BE DAMAGING WINDS AND
PERHAPS LARGE HAIL. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR.

THE MOST LIKELY AREAS TO BE IMPACTED WILL BE NEAR AND WEST OF
INTERSTATE 95...AND THE MOST LIKELY TIME FOR ANY SEVERE WEATHER IS
BETWEEN 5 PM AND 10 PM.

PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA
SHOULD CONTINUE TO MONITOR THE LATEST WEATHER CONDITIONS
THROUGHOUT THE DAY. THIS CAN BE DONE THROUGH NOAA WEATHER RADIO
ALL HAZARDS...TV OR YOUR LOCAL NEWS SOURCE. BE PREPARED TO TAKE
ACTION SHOULD THREATENING WEATHER APPROACH OR IF WARNINGS ARE
ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EXCESSIVE HEAT...THE COMBINATION OF HOT TEMPERATURES AND MODERATE
LEVELS OF HUMIDITY WILL RESULT IN HEAT INDICES 105 TO 108 DEGREES
WEDNESDAY AFTERNOON. ANOTHER HEAT ADVISORY MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THIS EVENING.

AMZ330-350-352-354-374-100830-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
427 AM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED AT THIS TIME.

33

In the hours before

Special weather statement, Aug 9, 3:36 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
436 PM EDT TUE AUG 9 2011

SCZ040-092100-
ALLENDALE-
436 PM EDT TUE AUG 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY
THROUGH 500 PM EDT...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR AVERILL...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENDALE...APPLETON...MARTIN...MILLETT...SEIGLING AND ULMER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3311 8160 3316 8154 3311 8136 3311 8128
      3312 8125 3312 8119 3311 8119 3292 8128
      3309 8161
TIME...MOT...LOC 2036Z 295DEG 13KT 3314 8147
Special weather statement, Aug 9, 4:00 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
500 PM EDT TUE AUG 9 2011

SCZ040-092130-
ALLENDALE-
500 PM EDT TUE AUG 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY
THROUGH 530 PM EDT...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST
OF MILLETT TO APPLETON...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENDALE...APPLETON...BARTON...FAIRFAX...MARTIN...MILLETT...
SEIGLING...SYCAMORE AND ULMER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3316 8154 3311 8136 3312 8119 3306 8112
      3306 8110 3304 8109 3289 8133 3298 8150
      3301 8149 3304 8153 3304 8156 3308 8162
      3310 8162
TIME...MOT...LOC 2100Z 274DEG 14KT 3313 8161 3306 8132
Special weather statement, Aug 9, 4:14 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
514 PM EDT TUE AUG 9 2011

GAZ087-092145-
JENKINS-
514 PM EDT TUE AUG 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS COUNTY
THROUGH 545 PM EDT...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES WEST OF HERNDON...MOVING EAST AT 15
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BUTTS...EMMALANE...HERNDON AND MILLEN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3288 8213 3289 8211 3288 8190 3261 8200
      3261 8201 3266 8209 3282 8215
TIME...MOT...LOC 2114Z 282DEG 15KT 3280 8220
Special weather statement, Aug 9, 4:36 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
536 PM EDT TUE AUG 9 2011

SCZ040-042-092200-
ALLENDALE-HAMPTON-
536 PM EDT TUE AUG 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE AND HAMPTON
COUNTIES THROUGH 600 PM EDT...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR FAIRFAX...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BARTON...BRUNSON...CROCKETVILLE...FAIRFAX...GIFFORD...HAMPTON...LAKE
WARREN STATE PARK...MILEY...SYCAMORE AND VARNVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3305 8121 3295 8101 3293 8099 3278 8114
      3295 8135
TIME...MOT...LOC 2137Z 307DEG 13KT 3297 8123

JAQ
Special weather statement, Aug 9, 4:51 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
551 PM EDT TUE AUG 9 2011

GAZ099-100-092215-
BULLOCH-CANDLER-
551 PM EDT TUE AUG 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND CANDLER
COUNTIES THROUGH 615 PM EDT...

AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR OLIFFTOWN...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GEORGIA SOUTHERN...HOPEULIKIT...METTER...MIDDLEGROUND...PORTAL...
PULASKI...REGISTER...STATESBORO AND WESTSIDE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3245 8219 3247 8219 3253 8215 3256 8209
      3256 8207 3255 8203 3258 8202 3256 8171
      3233 8176 3242 8220
TIME...MOT...LOC 2151Z 279DEG 22KT 3249 8208

JAQ

The radar

The Charleston,SC radar (KCLX), 100 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Candler

When
August 9, 5:05 PM EST to 5:06 PM EST
Where
Candler County, 0.58 mi E of Metter
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
32.400, -82.060

Law enforcement reported trees down on several homes in Metter.

Thunderstorm Wind, Candler

When
August 9, 5:08 PM EST to 5:09 PM EST
Where
Candler County, 1.75 mi E of Metter Muni Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.370, -82.050

Law enforcement reported trees and powerlines blown down on several cars at the high school just south of downtown Metter.

Thunderstorm Wind, Screven

When
August 9, 5:15 PM EST to 5:16 PM EST
Where
Screven County, 0.58 mi W of Parker
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.650, -81.840

Law enforcement reported trees down along Rocky Ford Road.

Thunderstorm Wind, Tattnall

When
August 9, 5:30 PM EST to 5:31 PM EST
Where
Tattnall County, 0.69 mi N of Reidsville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
32.090, -82.120

The Tattnall county warning point reported numerous trees down in Reidsville, Georgia. One tree was reported down on a home.

Thunderstorm Wind, Evans

When
August 9, 5:45 PM EST to 5:46 PM EST
Where
Evans County, 1.5 mi NNW of Claxton Evans Co Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.220, -81.880

The public reported trees down along Highway 301 North.

Thunderstorm Wind, Bulloch

When
August 9, 5:45 PM EST to 5:50 PM EST
Where
Bulloch County, 3 mi SSE of Stilson
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
32.290, -81.530

Law enforcement reported numerous trees down in Hubert, Stilson and Arcola.

Thunderstorm Wind, Tattnall

When
August 9, 6:10 PM EST to 6:11 PM EST
Where
Tattnall County, 0.69 mi N of Glennville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.940, -81.930

The Tattnall county warning point reported trees and power lines down in Glennville, Georgia.

Thunderstorm Wind, Chatham

When
August 9, 6:41 PM EST to 6:42 PM EST
Where
Chatham County, 0.91 mi SE of Garden City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.110, -81.160

The Chatham county warning point reported a tree down on the west side of Savannah, Georgia.

Thunderstorm Wind, Chatham

When
August 9, 6:58 PM EST to 6:59 PM EST
Where
Chatham County, 1.36 mi WSW of Savannah State Colle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.010, -81.090

The Chatham county warning point reported a tree down on the south side of Savannah, Georgia.

Thunderstorm Wind, Chatham

When
August 9, 7:03 PM EST to 7:04 PM EST
Where
Chatham County, 1.36 mi ENE of Thunderbolt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.040, -81.050

The Chatham county warning point reported a power line down on the east side of Savannah, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342823, 342825, 342826, 342836, 342828, 342829, 342833, 342830, 342831, 342832.